New Jersey, 2009Flash Flooding in New Jersey, July 31, 2009
July 31, 2009 · NWS PHI · 7 events in 4 counties and zones
The combination of thunderstorms with heavy rain and recent wet weather conditions produced some flash flooding across the state from mid afternoon into early evening on the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of thunderstorms with heavy rain and recent wet weather conditions produced some flash flooding across the state from mid afternoon into early evening on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 31, 12:15 PM EST, 2 hours earlier.
Area forecast discussion, Jul 31, 12:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
115 PM EDT FRI JUL 31 2009
.SYNOPSIS...
ANOTHER POTENT UPPER LEVEL DISTURBANCE AND FRONT WILL MOVE ACROSS
THE REGION THIS AFTERNOON, BRINGING SHOWERS AND THUNDERSTORMS TO THE
AREA. HIGH PRESSURE WILL THEN BUILD IN FOR SATURDAY. THEN, ANOTHER
FRONT WILL IMPACT THE ARE ON SUNDAY AND MORE PRECIPITATION IS IN
STORE. FOR THE EARLY PORTION OF NEXT WEEK, ADDITIONAL SURFACE
BOUNDARIES AND UPPER LEVEL DISTURBANCES WILL AFFECT THE AREA,
BRINGING MAINLY DIURNAL SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
ITS ALWAYS TOUGH TO NOT FORECAST FOR YESTERDAYS EVENT ESPECIALLY
WHEN CONDITIONS ON THE SURFACE APPEAR SIMILAR. SO HERE GOES WE WILL
COMPARE TODAYS 12Z SOUNDINGS WITH WEDNESDAYS
AT 850MB THE 19C WARM POCKET TODAY IS FARTHER SOUTH IN GREENSBORO VS
DULLES. SO THE WAA PUSH SHOULD BE FARTHER TO THE SE AND WE WILL MISS
THE PUSH THAT DEVELOPED THE CONVECTION EARLY ON WEDNESDAY. THE 850MB
MOISTURE IS OVERALL SLIGHTLY WETTER. AT 700MB NOT MUCH DIFFERENCE,
AGAIN SLIGHTLY WETTER. AT 500MB THERE IS A WARM POCKET AT KIAD AND
KWAL (2C WARMER) THAT SHOULD BE PASSING OVERHEAD NOW. THIS WAS NOT
THE CASE ON WEDNESDAY. THIS IS REFLECTIVE IN THE FORECAST TOTAL
TOTAL VALUES THAT ARE LOWER THAN WEDNESDAY. THE OVERALL TROF
STRUCTURE DOES NOT APPEAR AS SHARP. ON THE OTHER HAND THERE IS A
SLIGHTLY STRONGER SPEED MAX COMING FROM KRNK THAN WEDNESDAY. AT
300MB THE JET STRUCTURE OVERALL IS STRONGER AND ALREADY FARTHER
SOUTHEAST. THE 850MB THETA E MAX IS ALREADY IN NJ.
THE UPSHOT IN TERMS OF FORECAST SOUNDINGS VS WEDNESDAY IS THAT THE
SHEAR IS FORECAST TO BE STRONGER, BUT THE FORECAST CAPE AND
INSTABILITY (WARMER POCKET ALOFT) IS SLIGHTLY LESS. WE HAD A -6C ON
THE MSAS ANALYSIS WED MORNING ATTM. NOW ITS -5C.
IN TERMS OF SHORT WAVE STRUCTURE THE LEAD WAA SHORT WAVE APPEARS
NORTH OF OUR CWA (THIS IS THE ONE THAT WAS IN PA ON WED THAT HELPED
TRIGGER THE TORNADIC THUNDERSTORMS) AND WE WILL HAVE TO WAIT FOR THE
NEXT SHORT WAVE AND CONVECTIVE TEMP (ABOUT 86F) TO BE REACHED.
LASTLY THE PCT OF NORMAL PCPN WATER IS HIGHER THAN WEDNESDAY (200
PCT ON SATL ESTIMATES) AND THE ANTECEDENT CONDITIONS ARE WETTER.
SO THE UPSHOT IN ALL OF THIS BECAUSE THE APPROACHING SHORT WAVE AND
TROF IS NOT AS FAR SOUTH OR SHARP...THIS POINTS TO THE THREAT BEING
SLIGHTLY FARTHER SE TODAY IN NJ AND DE MORE UNDER THE BULLSEYE THAN
EASTERN PA AND MD. BECAUSE OF THE WARM POCKET ALOFT AND THE
CONVECTIVE TEMP OF 86, THIS SHOULD GIVE THOSE AREAS A BIT MORE TIME
TO HEAT. A 15-20K CIG HAS DEVELOPED AND FOR A LITTLE WHILE SHOULD
SLOW THE HEATING, BUT WE WILL GET THERE. OUR THINKING IS THAT THE
WALLOP WILL COME LATER IN THE AFTERNOON AND DURING THE EARLY
EVENING. THE HI RES WRF-NMM HAS THE ONGOING PCPN PEGGED PRETTY WELL
AND (NOT THAT CURRENT PERFORMANCE LEADS TO CORRECT FUTURE TRENDS ALL
OF THE TIME) THAT IS ITS KEYED TIME.
ONLY CHANGE TO CURRENT ZONES IS TO CHANGE THE ENHANCED WORDING TO
SEVERE. WHILE STORMS WILL ROTATE, THE CURRENT THINKING IS THAT THERE
IS MORE OF AN OVERALL HIGH WIND THAN TORNADO THREAT TODAY, AND WE
WILL NOT ADD TORNADO TO THE GRIDS OR ZONES, BUT MENTION IT IN AN
UPDATED HWO.
WITH FFG LOW IN THE CORRIDOR FROM I95 NWWD THE FLOODING THREAT IS
JUST AS STRONG.
ONCE ALL OF THESE FEATURES MOVE BY OVERNIGHT, HIGH PRES WILL THEN
BUILD BACK IN. GUID TEMPS ARE IN GOOD AGREEMENT AND THERE IS LITTLE
TO QUIBBLE WITH, SO MOS VALUES WERE GENLY ACCEPTED.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
HIGH PRES BUILD IN FOR SATURDAY AND DEW POINTS WILL BE MORE
COMFORTABLE AND MOST, IF NOT ALL OF THE DAYLIGHT HOURS ON SATURDAY
COULD BE RAIN FREE. THERE COULD STILL BE SOME POP UP DIURNAL TSTMS,
BUT THE BETTER CHCS OF PRECIP WILL OCCUR OVERNIGHT AS A CDFNT
APPROACHES. THERE ARE STILL SOME TIMING DIFFS WITH THIS FEATURE,
AND OF COURSE, THE GFS HAS GREATER AREAL COVERAGE THAN THE NAM/WRF.
FOR RIGHT NOW, WILL CARRY LOW CHC POPS. ONCE AGAIN, MOS GUID LOOKS
REASONABLE AND WAS GENLY ACCEPTED.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE AFOREMENTIONED CDFNT CROSSES THE AREA ON SUNDAY INTO SUNDAY
EVENING, BRINGING ANOTHER ROUND OF SHWRS/TSTMS. THEN FOR THE EARLY
PART OF NEXT WEEK, THERE CONTINUES TO BE MAINLY DIURNAL SHWR/TSTM
CHCS. HIGH PRES BUILDS IN FOR EARLY MONDAY, BUT WITH THE TROPICAL
AMS IN PLACE, CAN NOT RULE OUT PRECIP. BY TUESDAY, THE GFS AND
ECMWF BRING ANOTHER CDFNT THROUGH, THEN POSSIBLY LESS ORGANIZED
STUFF WED AND THU. HOWEVER, THERE IS STILL ENOUGH UNCERTAINTY WITH
ANY S/WVS EXPECTED TO MOVE THROUGH THAT KEEPING SCHC OR LOW CHC POPS
THROUGH THE PERIOD SEEMS TO BE THE BEST COURSE OF ACTION ATTM.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
WITH THE SOON TO BE ISSUED TAFS A FOUR HOUR WINDOW OF IFR CONDITIONS
WAS FORECAST AS AN EXPECTED LINE OF STRONG TO LOCALLY SEVERE
THUNDERSTORMS DEVELOPS LATER THIS AFTERNOON AND EARLY THIS EVENING.
AROUND THIS WINDOW WE DID CARRY THE POTENTIAL FOR SOME MORE WIDELY
SCATTERED THUNDERSTORMS PRECEDING THIS MAIN LINE AS WELL AS RESIDUAL
SHOWERS BEHIND THE LINE OF THUNDERSTORMS.
PENDING ON HOW HEAVY THE RAIN WILL BE AT THE TERMINALS, WITH
EXPECTED LIGHT WINDS AND CLEARING SKIES FOG COULD FORM. WE FORECAST
IFR CONDITIONS AT THE TRADITIONALLY FOGGIER TERMINALS. ON SATURDAY
DAY THERE SHOULD NOT BE SUFFICIENT MOISTURE PLUS A CAP OR LID TO
PREVENT THE CUMULUS CLOUDS FROM GETTING HIGH ENOUGH TO DEVELOP
INTO SHOWERS AND OR THUNDERSTORMS. SO AFTER THE FOG BURNS OFF AN
OVERALL VFR DAY IS EXPECTED.
OUTLOOK...THE NEXT THREAT OF ORGANIZED CONVECTION IS ON SUNDAY, BUT
SOME SHOWERS AND TSTMS MIGHT DEVELOP AS EARLY AS SAT NIGHT. LESS
AREAL COVERAGE SHOWERS AND THUNDERSTORMS COULD OCCUR MONDAY WITH
ANOTHER MORE WIDESPREAD SHOWER AND THUNDERSTORM EVENT AGAIN POSSIBLE
LATER TUESDAY. THE SUNDAY AND TUESDAY CONVECTION HAVE THE BETTER
CHANCE OF PRODUCING MVFR AND IFR CONDITIONS ACROSS THE TERMINALS.
&&
.MARINE...
SCA REMAIN IN EFFECT FOR THE OCEAN INTO SATURDAY MORNING. INITIALLY
WINDS MAY GET UP TO 25 KT IN GUSTS THIS AFTN AND EVENING, BUT MORE
SO FOR SEAS DUE TO A LONG SOUTHERLY FETCH. SEAS SHOULD REACH 5 AND
PERHAPS 6 FT. DURING SAT THE SEAS SHOULD DECREASE SLOW AND BE BELOW
5 FT BY AFTERNOON. OTHERWISE, SHOWERS AND TSTMS ARE ANTICIPATED TO
CROSS THE AREA EAST OF DELAWARE AND SOUTHERN NJ EARLY THIS MORNING.
THEN A LULL IN THE CONVECTIVE ACTIVITY IS ANTICIPATED UNTIL LATER IN
THE AFTERNOON WHEN MORE WIDESPREAD SHOWERS AND TSTMS MOVE THROUGH
FROM THE WEST. SOME OF THE TSTMS COULD BECOME SEVERE WITH STRONG
GUSTY WINDS AND VERY HEAVY RAIN.
WEAK HIGH PRESSURE SHOULD KEEP WINDS AND SEAS BELOW SCA SAT
AFTERNOON INTO SUNDAY BEFORE THE SAME PROCESS IS REPEATED AGAIN
LATER SUNDAY INTO MONDAY AS ANOTHER COLD FRONT APPROACHES THE AREA
WATERS AND THE GRADIENT INCREASES PRECEDING IT AND ANOTHER SOUTHERLY
TO SOUTHWESTERLY FETCH IS FORECAST TO DEVELOP. ANOTHER HIGH PRESSURE
SYSTEM SHOULD THEN BUILD INTO THE AREA WATERS WITH MORE BENIGN
CONDITIONS FOR LATER MONDAY INTO TUESDAY IN ADVANCE OF THE NEXT COLD
FRONT.
&&
.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NJ AND DELAWARE
COASTS TODAY. THE RISK COULD APPROACH HIGH ALONG THE NJ COAST.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE
TONIGHT FOR PAZ054-055-060>062-067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE
TONIGHT FOR NJZ001-007>010-012-013-015>019.
DE...FLASH FLOOD WATCH THROUGH LATE
TONIGHT FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH LATE
TONIGHT FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO NOON EDT SATURDAY
FOR ANZ450>455.
&&
SYNOPSIS...NIERENBERG
NEAR TERM...GIGI/NIERENBERG
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...GIGI
MARINE...STAUBER
RIP CURRENTS...STAUBERHazardous weather outlook, Jul 31, 12:28 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
128 PM EDT FRI JUL 31 2009
DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
067>071-011730-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
128 PM EDT FRI JUL 31 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ002-003-MDZ012-015-019-020-NJZ020>023-027-011730-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
128 PM EDT FRI JUL 31 2009
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ450>455-011730-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
128 PM EDT FRI JUL 31 2009
...SMALL CRAFT ADVISORY IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ430-431-011730-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
128 PM EDT FRI JUL 31 2009
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ004-NJZ014-024>026-011730-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
128 PM EDT FRI JUL 31 2009
...SEVERE THUNDERSTORM WATCH 644 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 31, 1:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
223 PM EDT FRI JUL 31 2009
DEZ001-MDZ008-012-015-PAZ067-070-311915-
CECIL MD-CHESTER PA-DELAWARE PA-KENT MD-NEW CASTLE DE-QUEEN ANNES
MD-
223 PM EDT FRI JUL 31 2009
...STRONG THUNDERSTORM WILL AFFECT CECIL...CHESTER...DELAWARE...
KENT...NEW CASTLE AND QUEEN ANNES COUNTIES...
AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER NORTHEAST MARYLAND...MOVING
NORTHEAST AT 35 MPH INTO THE UPPER CHESAPEAKE BAY REGION. THESE
STORMS WILL PRODUCE HEAVY DOWNPOURS AND STRONG GUSTY WINDS. STAY
ALERT FOR POSSIBLE SEVERE WEATHER WARNINGS.
FORECASTER:AMC
Flash Flood, Warren
- When
- July 31, 2:15 PM EST to 4:15 PM EST
- Where
- Warren County, 1.21 mi ENE of Alpha to 1.33 mi ENE of Warren Glen
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 40.679, -75.130
Thunderstorms with heavy rain caused poor drainage flooding and flooding of smaller streams in extreme southern Warren County in sections of Phillipsburg, Alpha and Pohatcong Township. Flooding was also reported on Interstate 78 in Phillipsburg. Doppler Radar storm total estimates reached between 2 and 2.5 inches.
Flash Flood, Camden
- When
- July 31, 4:00 PM EST to 6:00 PM EST
- Where
- Camden County, 1.33 mi NE of Somerdale to 0.58 mi ENE of Haddonfield
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.842, -75.000
A thunderstorm with heavy downpours caused small stream flooding as well as roadway flooding in and around Stratford Borough. The heavily traveled White Horse Pike (U.S. Route 30) was closed after up to two feet of water accumulated on it. Flooding occurred along the South Branch of the Cooper River. In Haddonfield, flooding caused damage to books within the Haddonfield Public Library. About 360 books were damaged beyond repair in the children's library. The library's carpeting was also damaged.
Flash Flood, Camden
- When
- July 31, 4:00 PM EST to 6:00 PM EST
- Where
- Camden County, 0.68 mi SSW of Gloucester City to 0.51 mi NNW of Brooklawn
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.891, -75.124
Thunderstorms with heavy rain caused flash flooding within Gloucester City. Sections of Broadway at both ends of the city were flooded as were homes along King Street. Jersey Avenue and U.S. Route 130 were also flooded. Several vehicles were stranded in the flood waters. Doppler Radar storm total estimates averaged around 1.5 inches, most of which fell within an hour.
Flash Flood, Camden
- When
- July 31, 4:15 PM EST to 6:15 PM EST
- Where
- Camden County, 1.13 mi WNW of Morrisville to 0.24 mi ESE of Morrisville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.987, -75.049
A thunderstorm with torrential downpours caused flash flooding of roadways within Pennsauken Township. A Skywarn spotter measured 3.25 inches of rain within 24 minutes.
Flash Flood, Ocean
- When
- July 31, 5:30 PM EST to 7:30 PM EST
- Where
- Ocean County, 0.97 mi N of South Toms River to 0.87 mi NW of Toms River
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.964, -74.219
Flash flooding occurred around the Widing River in Toms River (Dover Township). Some motorists were rescued from trapped vehicles on New Jersey State Route 37 near Hospital Drive.
Flash Flood, Ocean
- When
- July 31, 5:30 PM EST to 7:30 PM EST
- Where
- Ocean County, 0.73 mi ESE of Pt Pleasant Beach to 1.01 mi SE of Pt Pleasant
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.096, -74.037
Thunderstorms with torrential downpours caused flash flooding in and around the Point Pleasant Canal in Point Pleasant. Both New Jersey State Routes 35 and 88 were flooded.
Flash Flood, Monmouth
- When
- July 31, 5:30 PM EST to 7:30 PM EST
- Where
- Monmouth County, 1.05 mi E of Branchport to Branchport
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.302, -73.980
Thunderstorms with torrential downpours caused flash flooding within Long Branch. A few motorists were rescued from trapped vehicles. No injuries were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 31, 20091 death · 1 injured · 1 event
- Rip Current in New York, July 31, 20091 death · 1 event
- Tornadoes and Hail in Kansas, July 31, 2009$1.0 million · EF0 · 24 events
- Tornadoes and Damaging Winds in Connecticut, July 31, 20092 injured · $155,000 · EF1 · 21 events
- Damaging Winds in New Jersey, July 31, 20092 injured · $545,000 · 74 kt wind · 5 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$555,000 · 1.75 in hail · 10 events
- Damaging Winds in Maryland, July 31, 20092 injured · $300,000 · 56 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Texas, July 31, 2009$439,000 · 56 kt wind · 5 events
- Damaging Winds in Massachusetts, July 31, 2009$170,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Nebraska, July 31, 2009$140,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, July 31, 2009$195,000 · 1 in hail · 6 events
- Damaging Winds in North Carolina, July 31, 2009$115,000 · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186746, 186747, 186995, 186748, 186749, 186750, 186751.